Pennsylvania, 2021Ice Storm in Pennsylvania, February 15 to 16, 2021
February 15 to 16, 2021 · NWS BGM · 1 event in 1 county or zone
A winter storm swept across the Northeastern US and brought a wintry mix to Central New York and Northeast Pennsylvania. A few counties received up to a half inch of ice.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm swept across the Northeastern US and brought a wintry mix to Central New York and Northeast Pennsylvania. A few counties received up to a half inch of ice. Snowfall generally ranged from around an inch to around 6 inches, along with a coating of ice. The counties that received the most ice had scattered power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 15, 7:38 PM EST, 2 hours 22 minutes earlier.
Area forecast discussion, Feb 15, 7:38 PM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
738 PM EST Mon Feb 15 2021
.SYNOPSIS...
A winter storm will spread a mix of snow, sleet, and freezing
rain across NY and PA tonight into early Tuesday. Quiet weather
will prevail Wednesday, before another winter storm impacts the
region Thursday and Friday with the potential for accumulating
snow and possible mixed precipitation. This system will be
followed by a blast of Arctic air with lake enhanced snow
showers lasting through Saturday. Unsettled weather looks to
return again early next week.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
630 PM Update...
No major changes with this latest update. Some patchy light
snow, possibly mixing in with some sleet as some stations are
reporting a mix, continues across much of the area, so PoPs have
been updated to reflect this over the next couple hours.
However, the next round of precipitation is on its heels. With
sites across southwestern PA already reporting freezing rain,
will continue to go with the current snow/sleet with a quick
change over to a mix with freezing rain across northeast PA
within an hour or so of the onset.
Minor adjustments to temperatures have been made to account for
a slightly warmer solution among various models overnight, but
temperatures are still coming in below freezing for most of the
night. So, for now, will keep our snow and ice accumulations as
is.
330 pm update...
Main concerns in the near term are focused on the high impact
winter storm expected to move quickly through the region this
evening through Tuesday morning. This storm system will produce
heavy snow on the back side of the system through western NY,
the Finger Lakes into the western Mohawk Valley and the southern
Tug Hill plateau. There is also expected to be significant ice
accumulation over portions of northeast PA into the southern
Catskills of s-central NY. In between these two areas will be a
wintry mix of snow, sleet and lighter freezing rain.
Winter Storm Warnings, Winter Weather Advisories and now an Ice
Storm Warning are currently in effect into Tuesday morning.
This is a complex winter storm system with many facets being
largely affected by small changes. The primary concern is the
potential for ice accumulation due to freezing rain. There
remains high confidence that a very warm push of air aloft will
spread north through ern PA into central NY tonight. The
uncertainty lies in the timing of this warm air mixing down to
the surface...and the broad swath of heavier precipitation
moving in from the w/sw. If the bulk of the precip arrives prior
to the surface warming above freezing tonight, then much of the
qpf may fall onto a sub-freezing surface and accumulate
significant ice. However, if there is rapid warming down to the
surface earlier then the window for freezing rain will be more
narrow before the precip changes to rain.
There is slightly more certainty with respect to the snow on the
back side of the system as a broad area of isentropic lift aligns
with a layer of mid level f-gen to trigger a band of heavier snow
wrapping around the system into wrn and n-central NY. There may be
some periods of heavy snow rates tonight with 1-2 inches per hour
not out of the question across the Finger Lakes and into the
southern Tug Hill. Total snowfall amounts are still expected to
range from 7 to 11 inches from Steuben County northeast to Oneida
County.
In between the heavy snow and the ice will be a mix of snow, sleet
and light freezing rain from near Towanda to Binghamton to Sherburne
to Oneonta. The sleet mixing with the snow will cut back on snow
accumulations, and the freezing rain may mix in briefly at times.
Snow amounts in this corridor will range from 3 to 5 inches, with a
light coating of ice possible. There is a better chance for all
sleet and freezing rain dropping south across Wyoming, Susquehanna,
northern Wayne PA and into Delaware County NY. Snow amounts will be
a couple inches at best and a couple tenths of an inch of ice as
well.
The area of greatest concern across the Poconos/Wyoming Valley
into the southern Catskills will be the threat for significant
icing due to freezing rain. The timing of the warm air aloft
mixing down to the surface will be very critical. Higher
elevations...above roughly 1500 ft...may take a bit longer to
warm above freezing...and hence have a longer period to
accumulate ice. Valley locations will likely still see a period
of icing tonight, but should warm into the mid to upper 30s just
before sunrise...with roughly a tenth to a quarter inch of ice.
Higher elevations will see a quarter to a half inch of ice.
There will also be the potential for freezing drizzle this evening
and again briefly Tuesday morning as there may be brief periods
where ice crystal seeding is lost due to dry air entrainment aloft.
Model soundings indicate a number of locations with a long residence
time in the super-cooled layer and at least some deep lift...mostly
likely due to a broad area within the the right entrance region of a
strong jet to the north.
Temperatures will definitely be able to warm above freezing along
and east of a line from Elmira to Utica Tuesday morning, and allow
any remaining precip to change to either rain or drizzle. However,
this warm wedge will be short lived and be quickly replaced by a an
incoming Canadian air mass by the late afternoon/evening time frame.
Temperatures will drop into the lower 20s and upper teens by the
evening and usher in an air mass favorable for lake effect snow. A
stiff w/nw flow will be capable of producing a band of lake snow
into portions of central NY Tuesday evening through Tue night. An
additional 3 to 6 inches is possible during this time and Winter
Weather headlines may be needed.
Low temperatures Tuesday night will drop into the single digits and
lower teens above zero with breezy northwest winds making it feel
as cold as -5 to -10 deg F.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
325 PM update...
Lake effect snow may still be impacting the northern part of
the CWA (including Syracuse and Rome) early Wednesday morning,
but this band will quickly diminish during the day as much drier
air in the low levels moves into the region from the west.
Attention will then shift to the next major storm system, as a
Gulf low lifts along the eastern U.S. ahead of a shortwave
trough over the upper Great Lakes. Model solutions remain split
between a "warm" solution which runs the Gulf low up the
Appalachians with weak/late coastal low development, and a
"cooler" solution in which in inland low weakens faster in favor
of a stronger/earlier developing coastal low ("Miller Type A"
Noreaster). The warmer solution is able to pull in more warm air
aloft thanks to the dominate inland surface low, creating a
mess and diminishing snow amounts.
GFS Ensemble plumes show a roughly even split on bringing 850
temps >0C over BGM, and ECMWF ensemble snowfall probabilities
also favor the cooler solution, close to the operational ECMWF.
Kept the official forecast more in line with the cooler scenario,
but hedged with a mention of mixed precip mainly over
eastern/southern areas Thursday Night into Friday. Either way,
headline-worthy winter weather (advisory or warning) looks to
return during this period, favoring snowfall with several inches
of accumulation possible late Thursday into Friday.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
325 PM update...
Blustery northwest winds and strong cold advection will follow
the late-week system, transitioning any synoptic-scale
precipitation over to lake enhanced, then pure lake effect snow
showers by Saturday afternoon. Surface high pressure and drier
air will diminish the lake effect snowfall on Sunday.
Most guidance has some sort of third system approaching the area
early next week, most favoring a track well inland with warmer
temperatures and possible rain or mixed precip. Still too far in
advance for many details but something to keep an eye on as we
build up ice/snow pack.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Initial light wave of precipitation already went through the
area prior to 00Z, but for this evening the main wave of the
current winter storm will be inbound. Snow will rapidly
overspread the terminals 01Z-05Z to IFR levels, and for KAVP
mixed with sleet. Conditions are likely to go below alternate
minimums overnight, and even to near airport minimums at times
especially KITH-KRME-KSYR. At least KAVP-KELM-KBGM will also
experience southerly low level wind shear for a period of time.
Meanwhile, precipitation type will change to freezing rain at
KAVP and then even plain rain towards dawn as temperatures warm.
Further north, sleet gradually mixes in with the snow overnight
at KELM-KBGM-KITH and eventually KRME towards dawn.
Precipitation diminishes quickly after dawn KAVP- KBGM- KELM-
KITH, though patchy drizzle/freezing drizzle cannot be ruled out
for a time. Ceilings are likely to persist at fuel alternate to
IFR levels. At least intermittent snow will keep occurring for
KSYR- KRME, as system lifts out yet lake effect eventually gets
started into Tuesday evening.
Outlook...
Tuesday night through Wednesday morning...Lake effect snow
impacting KSYR-KRME at times; minor lingering ceiling
restrictions possible for the other NY terminals; VFR KAVP.
Wednesday afternoon through Wednesday night...Mainly VFR.
Thursday through Friday...Another strong system moves in with
wintry mix and likely restrictions.
Friday Night through Saturday...System lifts out Friday night,
but lake effect snow appears likely for several NY terminals.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 4 PM EST Tuesday for PAZ039-040-
043.
Ice Storm Warning until 10 AM EST Tuesday for PAZ044-047-048-
072.
Winter Storm Warning until 4 PM EST Tuesday for PAZ038.
NY...Winter Weather Advisory until 4 PM EST Tuesday for NYZ045-046-
055>057.
Ice Storm Warning until 10 AM EST Tuesday for NYZ062.
Winter Storm Warning until 4 PM EST Tuesday for NYZ009-015>018-
022>025-036-037-044.
&&
SYNOPSIS...DJP/MPH
NEAR TERM...BJT/HLC
SHORT TERM...MPH
LONG TERM...MPH
AVIATION...MDPHazardous weather outlook, Feb 15, 3:31 PM EST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
331 PM EST Mon Feb 15 2021
NYZ062-PAZ044-047-048-072-162045-
Sullivan-Lackawanna-Luzerne-Pike-Southern Wayne-
331 PM EST Mon Feb 15 2021
...ICE STORM WARNING IN EFFECT UNTIL 10 AM EST TUESDAY...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Ice Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Ice Storm Warning.
In addition, another potentially significant winter storm is
forecast to move through our region Thursday and Friday with heavy
snow and possibly a wintry mix.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.
NYZ009-015>018-022>025-036-037-044-PAZ038-162045-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Bradford-
331 PM EST Mon Feb 15 2021
...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST TUESDAY...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
In addition, another potentially significant winter storm is
forecast to move through our region Thursday and Friday with heavy
snow and possibly a wintry mix.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.
NYZ045-046-055>057-PAZ039-040-043-162045-
Chenango-Otsego-Tioga-Broome-Delaware-Susquehanna-Northern Wayne-
Wyoming-
331 PM EST Mon Feb 15 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST TUESDAY...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
In addition, another potentially significant winter storm is
forecast to move through our region Thursday and Friday with heavy
snow and possibly a wintry mix.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.
In the hours before
Local storm report, Feb 15, 9:54 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
954 PM EST MON FEB 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FREEZING RAIN BERKSHIRE 42.30N 76.18W
02/15/2021 E0.01 INCH TIOGA NY TRAINED SPOTTER
LIGHT GLAZE OF ICE FROM FREEZING DRIZZLE.
&&
JRKIce Storm, Lackawanna
- When
- February 15, 10:00 PM EST to February 16, 6:00 AM EST
- Where
- Lackawanna forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.437, -75.609 (the zone’s center; the record gives no point)
Ice accumulated up to 0.5 inches, mainly at the higher elevations.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in North Carolina, February 15 to 16, 20213 deaths · 10 injured · EF3 · 2 events
- Tornadoes and Flood in Georgia, February 15 to 18, 20215 injured · $510,000 · EF2 · 7 events
- Winter Storm and Winter Weather in Illinois, February 15 to 16, 20211 death · 1 injured · 19 events
- Ice Storm and Winter Storm in Mississippi, February 15, 2021$4.5 million · 47 events
- Winter Storm and Sleet in Louisiana, February 15, 2021$500,000 · 9 events
- Ice Storm in Tennessee, February 15, 2021$629,000 · 3 events
- Ice Storm and Winter Storm in West Virginia, February 15 to 16, 2021$189,000 · 25 events
- Tornadoes and Damaging Winds in Florida, February 15, 2021$64,000 · EF0 · 23 events
- Winter Storm and Heavy Snow in Arkansas, February 15, 2021$140,000 · 2 events
- Ice Storm and Winter Storm in Kentucky, February 15 to 16, 2021$75,000 · 4 events
- Winter Storm and Winter Weather in Ohio, February 15 to 16, 2021$50,000 · 9 events
- Hail in Georgia, February 15, 2021$50,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944450.